Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Lincoln, IL

May 16, 2019Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 2019, 3:00 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2019, 3:00 PM CDT (20:00 UTC)
Expired
May 16, 2019, 4:00 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:25 PM CDTHAIL 1.75Potomac, IL
May 16, 4:05 PM CDTHAIL 1.52 N Danville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KILX 162000
SVRILX
ILC019-183-162100-
/O.NEW.KILX.SV.W.0007.190516T2000Z-190516T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
300 PM CDT Thu May 16 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...
  Northeastern Champaign County in east central Illinois...

* Until 400 PM CDT.

* At 300 PM CDT, a severe thunderstorm was located over Rankin, or 8 
  miles east of Paxton, moving southeast at 25 mph. This replaces 
  the previous warning for northeastern Vermilion County.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Danville, Rossville, Potomac, Rankin, Bismarck, Henning, Middle
  Fork Wildlife Area, Armstrong, Collison, Alvin, Penfield and
  Vermilion County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 8753 4017 8784 4040 8806 4040 8794
      4049 8793 4049 8780 4035 8753
TIME...MOT...LOC 2000Z 311DEG 24KT 4045 8793 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
1 follow-up statement
326 
WWUS53 KILX 162031
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
331 PM CDT Thu May 16 2019

ILC019-183-162100-
/O.CON.KILX.SV.W.0007.000000T0000Z-190516T2100Z/
Vermilion-Champaign-
331 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...

At 330 PM CDT, a severe thunderstorm was located near Potomac, or 13
miles northwest of Danville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Danville, Potomac, Bismarck, Henning, Middle Fork Wildlife Area,
Armstrong, Collison, Alvin and Vermilion County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 8753 4017 8784 4027 8793 4035 8790
      4035 8760
TIME...MOT...LOC 2030Z 311DEG 24KT 4032 8773 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:05 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 16, 1:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
105 PM CDT Thu May 16 2019

.UPDATE...
Issued at 1052 AM CDT Thu May 16 2019

A thunderstorm complex that developed over the eastern Dakotas
last night continues to track southeastward along the northern
periphery of an upper ridge centered over the Plains. 1530z/1030am
radar mosaic shows the storms crossing the Wisconsin/Illinois
state line. Models are struggling with this feature...with many
CAMs suggesting the complex will completely dissipate over the
next couple of hours. With an increasingly unstable airmass
feeding into the system on brisk southerly winds, this seems very
unlikely. Instead...think the storms will continue southeastward,
following along a strong NW/SE oriented instability gradient as
depicted on latest SPC mesoanalysis. Based on this and latest
radar trends, have increased PoPs to high chance or likely
along/northeast of a Lacon...to Bloomington...to Paris line early
this afternoon. Further west and south, a stray thunderstorm
cannot be completely ruled out: however, as airmass becomes
increasingly capped within the warm sector, think warm/dry weather
will be the rule. Highs today will range from around 80 degrees
far northeast near Danville...to the middle 80s along/west of
I-55.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 350 AM CDT Thu May 16 2019

We issued a dense fog advisory for southeast IL until 8 am with
visibilities restricted to a quarter to half mile or less,
especially south of a Shelbyville to Terre Haute line. Areas of
fog to occur over eastern IL from I-55 east early this morning,
and lift by mid morning.

A warmer and more humid summerlike pattern expected over central
and southeast IL today through Saturday with highs mostly in the
80s. Weak high pressure over the southeast states to bring
breezier ssw winds over central IL today and pump in the warm and
more humid airmass into the area. An area of showers and
thunderstorms over nw WI and southeast MN will track se into lake
MI and lower MI by late afternoon, and bring an outflow boundary
into ne CWA during this afternoon. Airmass gets quite unstable
over our area this afternoon with CAPES rising above 3000 j/kg
while low bulk shear values of 20-30 kts. More of the CAM models
are showing a band of convection spreading se across ne half of IL
by midday and into the afternoon. So have shifted pops further sw
into ne part of CWA this afternoon. A cold front to sag southward
into northern IL tonight and redevelop another band of convection
that will push into northern CWA. SPC continue marginal risk of
severe storms this afternoon and into tonight along and north of
I-74 with slight risk of severe storms mainly just ne of CWA
though clipping far ne Marshall and Vermilion counties by Henry
and Hoopeston for 15% risk of large hail and damaging winds. WPC
continues a marginal risk of excessive rainfall over northern IL
this afternoon thru Friday. Highs today in the 80s over IL, with
lower 80s in eastern IL and upper 80s in west central IL. Mild
lows tonight mostly in the mid 60s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 350 AM CDT Thu May 16 2019

Frontal boundary near far ne CWA overnight into Friday and appears
to get south of Stark and Marshall counties which will be cooler
70s for highs Friday while back in the 80s from I-74 south, with
upper 80s over sw CWA and southeast IL. Continued chances of
thunderstorms along and north of a Canton to Champaign line on
Friday closer to the lingering frontal boundary.

Storm system off the northern CA coast to transverse the Rockies
and emerge over the central plains Friday night with deeper
surface low pressure tracking ne into the Midwest on Saturday.
This will push the front back north of CWA on Friday night into
Saturday morning, shifting convection chances north of area during
this time. Highs in the 80s again on Saturday over much of area,
with upper 70s by Galesburg and upper 80s in southeast IL. Most
models show showers/thunderstorms (qpf) into western CWA Sat
afternoon and evening and SPC day3 outlook has marginal risk of
severe storms west of I-57 then while slight risk is west of IL.
00Z forecast models have trended quicker with cold front pushing
eastward over IL on Sunday, so severe wx risk may also shift
further eastward into areas east of I-57 on Sunday and some models
even further east of there with strong to severe storms. Highs
Sunday in the lower 70s over the IL river valley and upper 70s to
near 80F in southeast IL.

Lingered 20-30% chance of showers/thunderstorms in eastern IL
early Sunday evening, otherwise dry Sunday night thru Monday
evening. A bit cooler still on Monday with highs in the mid 60s
northern/nw CWA and lower 70s in southeast IL. Another strong low
pressure system emerges over the central plains on Tue likely
bringing more showers and thunderstorms to the area on Tuesday and
Tue night, and diminishing from the west on Wed. Strong to severe
storms could again be a risk later Tuesday into Tue night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu May 16 2019

Will continue to monitor a cluster of strong/severe thunderstorms
currently just north of KPNT: however, this complex appears that
it will miss the central Illinois terminals to the northeast this
afternoon. Aside from a stray thunderstorm, most locations will
remain dry until tonight when attention turns to a boundary
sinking southward through northern Illinois. Have included VCTS at
both KPIA and KBMI after 03z/05z, but have not mentioned thunder
at any of the other sites. The front will begin lifting back
northward Friday morning, so thunder chances should stay mostly
north of the area. Winds will initially be S/SW with gusts of
20-25kt this afternoon, then will become SW and decrease to around
10kt tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...07
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, May 16, 11:43 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1143 AM CDT Thu May 16 2019

ILZ027>031-037-038-045-046-171100-
Champaign-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Vermilion-
Woodford-
1143 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois, generally along and north of
I-74.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon.
Damaging winds and large hail are possible, though an isolated
tornado cannot be ruled out. Additional storms may develop again
after midnight.

Moderate flooding will continue on the Illinois River around
Peoria and upstream for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon, through around
5 pm.

ILZ036-040-041-047-049-050-171100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1143 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms may occur this afternoon, though the better
chances will be near and north of I-74. Additional storms are
possible after midnight. A few of the storms may be strong.

Moderate to major flooding will continue on the Illinois River
for the next several days.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>044-048-051>057-061>063-066>068-071>073-171100-
Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-Moultrie-Piatt-
Richland-Sangamon-Shelby-
1143 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for much of central Illinois,
east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few strong to severe thunderstorms will be possible this
afternoon, primarily east of a Peoria to Mattoon line. However,
isolated storms will be possible south of the I-70 corridor.
Damaging winds and large hail will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A strong storm system will likely impact the region over the
weekend. There will be a risk of severe thunderstorms Saturday
into Sunday. Although considerable uncertainty in the evolution
and timing of this system continue, damaging winds and hail appear
to be the main severe weather threats.

Another strong storm system is possible Tuesday into Wednesday. At
this time, it appears severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 AM CDTDense Fog AdvisoryILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more5 hr
May 16, 2:15 PM CDTSevere Thunderstorm WarningILXVermilion60 min
May 16, 3:34 PM CDTTornado WarningILXVermilion26 min
May 16, 3:55 PM CDTTornado WarningILXVermilion35 min
May 16, 4:08 PM CDTSevere Thunderstorm WarningILXEdgar52 min
May 16, 4:20 PM CDTAreal Flood AdvisoryILXVermilion115 min
May 16, 4:30 PM CDTSevere Thunderstorm WarningILXVermilion15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.